no difference. just the name. i have heard however, that sometimes the same antidepressant used for a second time after a break may be less effective. this was told to me by a physician though another physician suggested otherwise.
My doctor told me that Sertraline and Zoloft both have the same ingredients but the pharmacutical companies can make them differently. I too notice a difference in how I feel taking Zoloft vs. Sertraline. I like Sertraline better though because I don't feel as numbed out and my sex drive is not affected.
I have been on Zoloft for over 4 years now for depression. Twice in that time-I have been given Sertraline--because it is cheaper. And both times--while I took the Sertraline--I was depressed, couldn't sleep, had anxiety, felt like I was unable to control my constant sadness and feelings of hopelessness.
EVERYONE keeps telling me they are the same drug! Then why do I feel the way I feel right now?
I have been on Sertraline (for the 2nd time---even after I told my pharmacist that it doesn't work for me) since December 6th. It is now January 17th and I feel as though I am losing my mind! I have tried thinking positively, going to the gym, running, venting to friends, yoga,...but all I want to do is sleep all day---I don't want to get out of bed and I can't function they way I used to! This is how I felt before I started taking Zoloft!
It is not "all in my head!" I know my body--and something isn't right! so---the two drugs are NOT the same!
It affects me differently!
I would suggest talking to a pharmacist, they are experts in that field, and it's really hard to say what the difference in pharmaceutical chemistry. . Have you considered going onto another class of drugs altogether? There are other options out there. Just a thought.
I literally was switched over to Sert on February 5th after taking regular Zoloft for about 4 years. I immediately starting getting the "zaps", headaches, dizziness - to the point where I fell down on my face, feelings of hopelessness, hurtful thoughts, erratic behavior, etc. I don't even want to eat. All I want to do is cry and stay in bed. If I can feel this way within only a few days of switching over, I can't even begin to imagine how you feel!!! I am dealing with my pharmacist today and demanding that my medication be switched back before I miss any more work or get myself hurt.
Here's what I've found out about the difference between the two. When I first started taking "zoloft", I was actually taking the generic version sertraline. I felt like it did about as much as any of the other antidepressants have done. One month, I had my prescription filled at a different pharmacy than I usually use. Within a few days, I started feeling the electrical zaps, very teary and irritable.....like I'd feel if I missed a couple of days. I had noticed that the pills were different in shape and color, but I chalked that up to having used a different pharmacy. After about 2 weeks of this, I decided to investigate and realized that the sertraline I usually took was made by Lupin pharmaceuticals. The sertraline I was now taking was made by Teva pharmaceuticals. It took some work, but I was able to find out that the inactive ingredients that pharmaceutical companies use can vary widely and it's likely that I am sensitive or allergic to something in the inactive ingredients from Teva. I mentioned my problems to my dr. at my next visit and he immediately asked me if the generic that caused the problems was made by Teva. I told him it was and he told me that he has had many patients that have had problems with medications made by Teva (not just sertraline) because Teva is only required to have an accuracy of 10% each way on the active ingredient. Meaning that you may get 10% less than your regular dose or 10% MORE than your regular dose. He suggested I report my reaction to the FDA so they can keep track and hopefully force Teva to stop this practice. Since then, he has to write "dispense as written" on my prescription so that I only get the name brand Zoloft so I don't have to worry about which pharmacy I use.
the "funny" thing about all this, if you can call it that, is that Teva was the company that produced the first generic sertraline in 2006. I was on it for about six years (first three on brand name - there was no generic yet) then on generic and it stopped working (unrelated situation). However, as you mentioned above, the only thing consistent between generics is the active ingredients, every generic has a different mix of inactive and binding agents. If you can afford it, brand name is great, but if not, there are many different companies that make generic sertraline now, so one bad generic doesn't mean all are bad.
This is a topic of particular importance to me because I went through the whole "it's the same" runaround with my pharmacist. In FDA-speak, "the same" means as much as +/- 20% of the effective ingredient. For dosage sensitive drugs like sertraline, this is a BIG difference.
There are two excellent forums with many documented cases:
In my case, I found an equivalent effect was achievable by upping the dosage from 75mg/day of brand-name to 100mg/day of generic (Greenstone or Teva). Other people, however, never find an equivalent effect, or have a bad reaction to the fillers used in one or the other generic.
I ran out of my Zoloft about 3 weeks ago. My doctor sent me sertraline until I could get my Zoloft. My friends and family have been asking me for days what is wrong. I tell them nothing, but know I dont feel right. I feel very suicidal and can not think straight. I was wondering if it was because of the difference in the two drugs. Now that I have read what everyone has said here, I realize I am not crazy. Thanks
Mal, I have just had the same experience. I have been on Zoloft now for over 10 years. My pharmacist substituted 2 repeats for the genereic Setrona. With the first repeat of Setrona issued I began having frequent episodes of depression. At the time I thought it may have been due to circumstances in my life, so I decided to persevere with a second repeat of Setrona. I spent the next 4 weeks of hell battling severe depression with every minute of every filled with feelings of anguish and despair to the point on several occassions actually going through the motions and preparations of comitting suicide but backing away at the final moments. I had not felt that way in a very long time. Prior to finishing my 2nd repeat of Setrona I went back to the Pharmacist and directed that they fill my 3rd repeat with Zoloft. I took the Zoloft the following morning at my usual time. Approx 12 hours later I was back to my usual self. No feelings of anguish or despair and I was feeling content, even happy for the first time in 8 weeks. Consequently I REFUSE to believe that the generic brands produce "the same" results as Zoloft. I'm no Chemist, but I do know how the Generic brand affected me and I never want to go through that experience again. Whether it's something in the manufacturing process or quality control that makes the difference, I do not know. But I do know that a comprehensive study should be conducted on the effects of Zoloft versus generic brands and the effects of taking Zoloft long term then switching to a generic brand. Lives could be lost and probably already have due to an incorrect assumption amongst chemists that Zoloft and it's generic are "the same"
You've posted on a very old thread. You will get more replies if you start your own thread. Your post is a bit confusing, what is your total dose, and are you taking the generic (sertraline) or the brand Zoloft?
I feel just like u described. I think it's the generic that is making us feel worst than before starting the treatment...:( the one I take is made by Lupin Pharma in India from CVS..and I just started in 25mg a day five days ago :(( I will stop it today... I can feel like this anymore! :((
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.